The Vestibular Migraine Community
Please read our welcome post and user support wiki!

Noritriptyline advice?


#1

Hi everyone,

So I had a neuro-otologist appointment on Friday. Without hesitation she did diagnose me with VM. She’s starting me on 10mg of Nort. I’ve always had medication anxiety, so I’m definitely nervous to start it. I hear they come in capsules, so I don’t know if it would be possible to cut it down to 5mg.

Anyway, I’m of course nervous about the side effects… like fatigue/grogginess, increase in symptoms etc etc. I’m willing to deal with it if it will make me feel better though.

Just wondering for those of you who have taken this how did it treat you? Did it help?

Thank you!!


#2

I take it and I started on 10mg. You’re correct, they’re capsules that can’t be split like a tablet can.

10mg is a tiny amount so don’t worry too much. My doc started me on 10mg and the instructions were to take 10mg at bedtime for three days, and if I tolerated that to then go up to 30mg (3 capsules) at bedtime. What I did instead was, I took 10mg a day for a week, then 20mg a day for a week, then the 30mg.

The only side effect I’ve had is the dry mouth. That got better after the first three months. I kept a bottle of water next to my bed and if I woke up in the middle of the night with a dry mouth, I’d take a few sips of water.


#3

Hello AlexandaB. I take 10mg of nortriptyline in the evening with no side effects. I started with 5mg, I split the tablet, coped with that just fine, so upped to 10mg after a week and hey presto the 24/7 nausea and wonky walking were a thing of the past. I tried to increase the dose to get rid of other symptoms but had severe stomach cramps so stopped taking it for 24 hours and then went back to 10mg which I continue to be fine with. My doc added in topiramate to get rid of the other symptoms and the combination works well for me.


#4

Thank you both!! That makes me feel less nervous. I’m also on 5mg of Lexapro, which I’ve been on for about a month for my anxiety. The Dr. says I can continue to stay on that because it’s such a low dose and so is the Nort. But I’m still a bit nervous to add in another med. I take the Lexapro at night, but was thinking of switching that to the morning and then start the Nort at night. Or does it not really matter? I forgot to ask the Dr. that.


#5

It probably doesn’t matter but I was told to take the nort before bed because it can make some people drowsy. (I think I experimented one day and took it in the morning and it didn’t seem to have that effect on me.)

Also, keep in mind that with a lot of these drugs that affect the brain, sometimes the side effects go away after a few weeks (or even a couple of months). So even if the drug makes you drowsy at first, it may not mean that it will always make you drowsy.


#6

Ok thank you!

I think I’ll just take both of them at night. My kids are out of school the end of this week for summer break, so we like to sleep in anyway :wink:


#7

I started Nori in February at 10mg

Side effects are fairly minor at 10mg. Dry mouth for about two weeks and the dizziness ratcheted up slightly but nothing unbearable. Found improvement after about 2 weeks

Went up to 20mg about two months ago. No dry mouth, but I did find that the drug increases my heart rate. Nothing too crazy, but it’s definitely noticeable and can be a little uncomfortable at times.

This side effect has been far overshadowed by the fact that I’m actually having good days now for the first time in 5 years. It’s not perfect and I still get breakthrough dizziness, but overall I feel almost normal on some days.


#8

Thank you! Apparently dry mouth is common. My husband told me that my Dr said the same thing. I just don’t remember because I have a hard time retaining a lot of information lately.

Thanks for the heads up about the heart rate… that’s good to know in advance just in case that happens. That way I won’t freak out lol.

I’m so glad to hear the Nort has worked for you!!


#9

Did the medicine help you? Just prescribed it… thanks!


#10

No, but in my case it’s because it may turn out that I don’t have MAV or VM after all.